RSS
TwitterFacebook

FDA Warns About Risk of Nerve Damage from Levaquin, Cipro, Avelox

  • Written by: Irvin Jackson
  • 2 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Federal health regulators are warning that a popular class of antibiotics, which includes Levaquin, Cipro, Avelox and other popular medications, may cause permanent nerve damage, raising further concerns about the side effects of the entire class of antibiotics.

On August 15, the FDA issued a drug safety communication (PDF) regarding all fluoroquinolone antibacterial drugs, warning that they may carry a risk of a form of permanent nerve damage known as peripheral neuropathy.

Fluoroquinolones are among of the most widely used antibiotics in the United States, including Levaquin, Cipro, Avelox, Noroxin, Floxin and Factive. The class has already been linked to a potential risk of tendon ruptures, retinal detachment, and possible kidney problems.

Symptoms of peripheral neuropathy can include pain, burning, tingling, numbness, weakness, and sensitivity to light touches, temperature and motion in the arms and legs. The FDA warns that the problem can arise at any time during treatment with the antibiotics and can last for months or years after the patient has stopped taking the drug.

In some cases the nerve damage side effects of Cipro and similar drugs can be permanent, the agency warns. The risk has only been linked to pills and injections. Topical formulations are not known to carry the same risk.

The FDA advises that any time a patient begins to experience symptoms of peripheral neuropathy while on a fluoroquinolone, treatment should be stopped and the patient should be switched to another antibiotic from a different class of drugs. Patients who think they are suffering signs of peripheral neuropathy should contact their health care professional immediately.

The FDA is requiring new label warnings for the entire class of drugs that will include information on peripheral neuropathy and its side effects.

According to the FDA, there are about 23.1 million patients who received a prescription for an oral fluoroquinolone in 2011. Cipro dominated the market, comprising 70% of those prescriptions, followed by Levaquin or a generic equivalent, which was used by 28%. Another 3.8 million patients received injections in 2011, with Levaquin or a generic equivalent making up 63% of those, followed by Cipro at 28%.

Other Cipro, Levaquin Risks

In July 2008, the FDA required that a “black box” warning be added about the tendon rupture risk with Levaquin and other fluoroquinolone antibiotics, which is the strongest warning that can be placed on a prescription medication. However, consumer advocates called for stronger tendon rupture warnings to be added at least two years earlier, with Public Citizen filing a petition with the FDA in 2006, insisting that consumers and the medical community be provided with clearer warnings about the risk of tendon damage.

Several thousand people throughout the United States who suffered a tendon rupture or other tendon damage after taking the drug are now pursuing a Levaquin lawsuit against the drug maker, alleging that inadequate warnings were provided for consumers and the medical community.

Researchers then began investigating the drugs for links to retinal detachment risks, believing that the same cause of action that led to tendon ruptures could result in eye problems. Last year, researchers linked fluoroquinolones to an increased risk of retinal detachment that could cause blindness and other serious vision problems.

Tags: , , , , , , , , , , ,

2 comments

  1. Michele Reply

    I was givin cipro despite it being on my allergy chart for tendon damage in my wrists yrs prior. I am now unable to walk and bedridden. Was given the cipro without knowing as I was unconcious in hospital. However it is clearly written in my allergychart. II’ve been to the ER 3 times since my release home and not one dr has even tried to treat the severe burning tendon pain and muscle weakness. I have also developed high blood pressure and recurring uti infections and high platelet count, severe nausea on a daily basis and have lost 10 lbs. Im suffering alone at home and elderly but was active prior to the cipro. I am a seamstress and cannot sit at my sewing machine anymore and have difficulty caring for myself and 2 beloved cats. At wits end and frustrated beyond words.

  2. Angela Reply

    I was given cipro and levaquin in the hospital and was sent home with cipro and levaquin everyday all day for bout a year . Had a nurse to come out 3days a week to change my antibiotic other days me and my dad had to figure it out and was left on our own . My let foot was bothering me and the orthopedic had to put a boot on my foot . Now at the bottom of my left foot I have tingling numb pain it’s so annoying and painful . I was told that I have nuerothopy . I was told by my doc that I was on so much cipro and levaquin till my body got used to the antibiotics .. Smh as of 2014 I was given cipro after a bad infection I was taking that along with a medication that I found out later was a deadly mix . It did not bother me bc the cipro didn’t react bc my body is immune to it . I don’t understand why this doc would continue to put me on these antibiotics knowing that my body could get use to them or it could cause other health issues . In which it did . I am only 35 and I have to deal with this everyday pain

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.